Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 107, NWS Austin/San Antonio, TX

October 13, 2005Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 13, 2005, 10:13 AM CDT for Val Verde County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2005, 10:13 AM CDT (15:13 UTC)
Expired
Oct 13, 2005, 1:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 67 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 10:53 AM CDTFLOODDel Rio, TXNUMEROUS ROADS FLOODED, SOME HOMES FLOODED AND SEVERAL CARS FLOATING AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 131515
FFWEWX
TXC465-131815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1013 AM CDT THU OCT 13 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 115 PM CDT

* AT 1003 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER SOUTHERN VAL VERDE COUNTY.
  RAINFALL RATES ARE ESTIMATED AT 1 INCH AN HOUR. MOVEMENT IS NORTHEAST
  AT 15 MPH. 

* LOCATIONS IN THE WARNING INCLUDE SEMINOLE CANYON STATE PARK...
  LAUGHLIN AFB...DEL RIO AND COMSTOCK.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2930 10090 2927 10073 2980 10070 2974 10144

$$
2 follow-up statements
000 
WGUS74 KEWX 131556
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1052 AM CDT THU OCT 13 2005

TXC465-131815-
VAL VERDE TX-
1052 AM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR VAL
VERDE COUNTY...

AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER SOUTHERN
VAL VERDE COUNTY.

LOCATIONS IN THE WARNING INCLUDE SEMINOLE CANYON STATE PARK...COMSTOCK
AND DEL RIO.

LAW ENFORCEMENT IN THE CITY OF DEL RIO HAVE REPORTED NUMEROUS STREETS
FLOODED...SOME HOMES FLOODED AND THAT SEVERAL CARS HAVE FLOATED AWAY. 
THE ASOS AT DEL RIO INTERNATIONAL AIRPORT HAS RECORDED 4.32 INCHES OF
RAINFALL SINCE 7 AM CDT.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

LAT...LON 2930 10090 2927 10073 2980 10070 2974 10144

$$
000 
WGUS74 KEWX 131653
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1151 AM CDT THU OCT 13 2005

TXC465-131815-
VAL VERDE TX-
1151 AM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR VAL
VERDE COUNTY...

AT 1143 AM CDT...THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUE OVER
SOUTHERN VAL VERDE COUNTY...INCLUDING THE CITY OF DEL RIO.  SINCE 7 AM
5.74 INCHES OF RAINFALL HAS BEEN RECORDED AT THE DEL RIO INTERNATIONAL
AIRPORT.  FLOODING IS ONGOING IN THE CITY OF DEL RIO.

OTHER LOCATIONS IN THE WARNING INCLUDE SEMINOLE CANYON STATE PARK AND
COMSTOCK.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 2930 10090 2927 10073 2980 10070 2974 10144

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:58 AM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Oct 13, 3:58 AM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
358 AM CDT THU OCT 13 2005

.DISCUSSION...
HIGH POPS OUT WEST ALONG THE RIO GRANDE VALLEY AND WESTERN HILL
COUNTRY TODAY WHERE PWATS HAVE INCREASED TO BETWEEN 1.5 AND 1.75
INCH (ABOUT 150% OF NORMAL). AN UPPER LEVEL LOW IS CLOSING-OFF OVER
NORTHWEST MEXICO AND A SHORTWAVE TROUGH IS MOVING NE OUT OF MEXICO
OVER WEST TX AND WILL BE THE MAIN DRIVER OF CONVECTION TODAY. HPC
DAY1 EXCESSIVE RAINFALL OUTLOOK HAS VAL VERDE COUNTY UNDER A
MODERATE RISK AND EDWARDS AND KINNEY COUNTIES UNDER A SLIGHT RISK.
WGRFC FLASH FLOOD GUIDANCE IS RELATIVELY LOW FOR THOSE
COUNTIES...WHICH MAKES SENSE GIVEN RECENT RAIN OUT THERE...SO WILL
GO WITH A FLASH FLOOD WATCH FOR TODAY. POPS DECREASE SHARPLY TODAY
FROM 90 PERCENT WEST TO 10 PERCENT EAST...WHERE A DRY NE LOW LEVEL
FLOW PREVAILS. CHANCES FOR PRECIP WILL BE ON THE DECREASE AFTER
TODAY...BUT WONT EXIT THE FORECAST COMPLETELY UNTIL SATURDAY WHEN
THE UPPER LOW OVER NORTHERN MEXICO OPENS-UP AND EJECTS OUT OVER
NEW MEXICO AND FAR WEST TX.

BEYOND SATURDAY...AN UPPER HIGH BUILDS OVER THE WESTERN GULF AND
SOUTH TX WITH ABOVE NORMAL TEMPS CONTINUING AND LITTLE-TO-NO
CHANCE FOR PRECIP. BOTH THE ECMWF AND GFS MODEL SOLUTIONS SHOW
THIS SCENARIO AND HAVE GOOD RUN-TO-RUN CONSISTENCY...SO FORECAST
CONFIDENCE IS HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  65  88  64 /  10  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  87  62  88  61 /  10  10  10  10
DEL RIO INTL AIRPORT           78  64  81  62 /  90  50  30  20
SAN ANTONIO INTL AIRPORT       85  65  87  64 /  20  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 AM THURSDAY TO 5 PM THURSDAY FOR THE
FOLLOWING COUNTIES: EDWARDS... KINNEY... AND VAL VERDE.

&&

11/18
Hazardous weather outlook, Oct 13, 5:09 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 AM CDT THU OCT 13 2005

TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
509 AM CDT THU OCT 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM FOR VAL VERDE...
EDWARDS...AND KINNEY COUNTIES. A PACIFIC DISTURBANCE WILL BRING
NUMEROUS THUNDERSTORMS ACROSS MAINLY WESTERN PARTS OF SOUTH CENTRAL
TEXAS TODAY. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
EXPECTED TO FALL OVER THE WATCH AREA WHERE SOME SOILS ARE ALREADY
SATURATED FROM PREVIOUS RAINS. THE HEAVY RAINFALL THREAT WILL
DECREASE THIS EVENING...BUT SCATTERED SHOWERS AND THUNDERSTORMS
WILL STILL REMAIN POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...ISOLATED SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SATURDAY OVER MAINLY
WESTERN PARTS OF SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 10:45 AM CDTFlash Flood WarningEWXKinney3 hr
Oct 13, 11:34 AM CDTFlash Flood WarningEWXEdwards3 hr
Oct 13, 12:47 PM CDTFlash Flood WarningEWXKinney, Val Verde3 hr
Oct 13, 1:33 PM CDTFlash Flood WarningEWXMaverick3 hr
Oct 13, 3:36 PM CDTFlash Flood WarningEWXKinney, Val Verde3 hr
Oct 13, 3:46 PM CDTFlash Flood WarningEWXMaverick3 hr
Oct 13, 4:38 PM CDTFlash Flood WarningEWXEdwards, Real4 hr
Oct 13, 6:19 PM CDTFlash Flood WarningEWXKinney, Maverick3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.